Coronavirus and Your Drug Use phone - 0300 1231201
Advice from Derbyshire Recovery Partnership
Coronavirus (COVID-19) causes flu like symptoms and can affect your lungs. The virus affects your breathing. Drugs like heroin, crack, methadone and benzodiazipines can also affect your breathing and make you more vulnerable to infection and fatal overdose.
The risk of drug overdose may be increased among people who inject drugs who are infected with COVID-19.
The main life-threatening effects of any opioid such as heroin, are to slow down and stop a person from breathing. Because COVID-19 (like any severe infection of the lung) can cause breathing difficulties, there may be an increase in the risk of overdose among heroin/opioid users.
If you must use during this pandemic, please follow these useful safety tips
1. Clean any drug packaging, wraps with alcohol wipes as soon as possible after buying
2. Regularly wash your hands for at least 20 seconds with hot soapy water and always before preparing or taking drugs
3. Prepare your own drugs to reduce the risk of infection from others
4. Prepare drugs on a surface which has been cleaned using anti bacterial spray or alcohol wipes or use a temporary surface like kitchen roll or a clean magazine and dispose of it afterwards
5. Wash injecting sites before and after injecting with soap and water. Use swabs before injecting only
6. Dispose of all equipment into a sharps bin, do not dip bins
Our Services and Needle Exchanges
Derbyshire Recovery Partnership (DRP) and Needle Exchange services are continuing during the Coronavirus outbreak. DRP bases as well as many local pharmacies are providing needle exchange services.
If you need to locate a needle exchange or want support with your drug/alcohol use call DRP on: 0300 123 1201
Using new/clean equipment reduces the risk of all infections. During the COVID-19 outbreak when you go to get new injecting equipment, always try and take enough to last you two weeks. These can be sourced through your local needle exchange pharmacy or from Derbyshire Recovery Partnership.
Naloxone is an emergency medication that can reverse the effects of an overdose, make sure you have one and keep it with you when you are using.
The outbreak will undoubtedly cause some interruption to the usual supply of drugs. This may mean that local prices increase and that drugs are cut with something unexpected or may not contain only (or any of) the drug you expect. The risk of overdose is therefore increased, test your dose first and never use alone.
Non Injecting Risk
The virus causing COVID-19 spreads between people who are in close contact with one another and through respiratory droplets produced when an infected person coughs or sneezes.
The outbreak may present additional risks that are currently not widely known, for example sharing a cannabis joints, cigarettes, vapes (inhalation devices) or drug paraphernalia. Do not share equipment.
Cessation of Drug Use
If you can't get the drugs you usually take you may experience withdrawal symptoms. You can contact Derbyshire Recovery Partnership for advice and support. If you are taking Methadone or Buprenorphine where possible just take your prescribed dose.
When attending your local pharmacy please be patient.
Services may be slower and limiting numbers in buildings at any one time and staff may also be wearing masks and gloves which is part of keeping essential services running. They will also be applying social distancing advice in line with government guidelines..
For more information go to www.derbyshirerecoverypartnership.co.uk